Virginia, 2013

Heavy Rain in Virginia, June 18, 2013

June 18, 2013 · NWS RNK · 2 events in 2 counties and zones

Slow moving showers and storms produced a prolonged period of rain that caused some localized urban and nuisance flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving showers and storms produced a prolonged period of rain that caused some localized urban and nuisance flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 12:38 PM EST, 58 minutes earlier.

Area forecast discussion, Jun 18, 12:38 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT TUE JUN 18 2013

.SYNOPSIS...
LOW PRESSURE OVER THE TENNESSEE VALLEY WILL MOVE EAST ACROSS THE
SOUTHERN APPALACHIANS TODAY AND OFFSHORE TONIGHT. THIS WILL BRING
ADDITIONAL SHOWERS AND STORMS BACK TO THE REGION TODAY INTO THIS
EVENING. WEAK HIGH PRESSURE WILL BUILD NORTH OF THE AREA
WEDNESDAY AND THURSDAY RESULTING IN SOMEWHAT DRIER WEATHER INTO
THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 120 PM EDT TUESDAY...

SHORTWAVE LOCATED OVER EASTERN KY/SOUTHWESTERN VIRGINIA
LIFTING NORTHEAST ACROSS THE REGION. FLASH FLOOD WATCH CONTINUES
UNTIL 6 PM. RAIN...HEAVY AT TIMES CONTINUES ACROSS OUR AREA WITH
GREATEST THREAT FOR FLOODING PROBLEMS OVER NORTHEAST PORTIONS OF
CWA. INTERESTING TO NOTE THAT STORMS FORMING OF SOUTHWESTERN
PORTION OF FORECAST AREA WITH MOISTURE CONVERGENCE. ADJUSTMENT
TEMPERATURES AND MAX TEMPERATURES DOWN A FEW DEGREES.

AS OF 1035 AM EDT TUESDAY...

POSTED A FLASH FLOOD WATCH FOR NORTHEAST PORTION OF CWA UNTIL 6
PM EDT. HIGH PWATS AND GOOD LIFT COMBINED WITH A STRONG UPPER
JET/DIFFLUENCE ACROSS THE LOW LEVEL THETA-E GRADIENT SUPPORTS VERY
EFFICIENT RAINFALL ACROSS A SATURATED GROUND IN THE WATCH AREA.
WAVE CONTINUES TO MOVE EAST ACROSS THE REGION THIS AFTERNOON INTO
TONIGHT. RNK WRF ARW/NAM PLACED HEALTHY CONVERGENCE ZONE ACROSS
THE NORTHEAST PART FROM 18Z-21Z. MAY HAVE TO ADJUST PLACEMENT OF
WATCH DEPENDING ON THE EVOLUTION OF CONVECTION THIS AFTERNOON.
RAIN RATES WILL BE IMPORTANT IN DETERMINING LOCATIONS OF
FLOODING.

AS OF 240 AM EDT TUESDAY...

CLUSTERS OF CONVECTION HAVE CONTINUED TO LINGER ACROSS THE NW
OVERNIGHT WHERE SUPPORTED BY EARLIER OUTFLOW AND A WEAK WAVE
ALOFT ZIPPING EAST FROM THE MAIN SYSTEM BACK ACROSS THE WRN TN
VALLEY. EXPECT CURRENT SHRA/TSRA TO THE NW TO FADE OUT TOWARD
DAYBREAK BEFORE LIFT WITH THE STRONGER SHORTWAVE TO THE SW STARTS
TO ARRIVE BY 12Z. MODELS CONTINUE TO HAVE DIFFERENCES IN EXACTLY
WHERE THE MAIN SURFACE FEATURE TRACKS BUT DO HAVE THE 85H LOW
COMING ACROSS THE CENTRAL CWA THIS AFTERNOON. HIGH PWATS AND GOOD
LIFT COMBO WITH A STRONG UPPER JET/DIFFLUENCE ACROSS THE LOW LEVEL
THETA-E GRADIENT SUPPORTS VERY EFFICIENT RAINFALL BUT LOTS OF
QUESTIONS WITH RATES AND HOW MUCH DEEPER CONVECTION MIXES IN. THIS
SEEN IN MANY MODEL SOLUTIONS WITH EARLY ARRIVAL NIXING MUCH OF THE
INSTABILITY EXCEPT OVER THE SE WHILE A MORE SHUNTED SCENARIO WOULD
PUT THE BETTER RATE RAINFALL JUST SOUTH OF THE AREA. SINCE THIS
WOULD BE IN AREAS THAT HAVE HIGHER FFG VALUES AND GIVEN LOTS OF
UNCERTAINTY...WILL HOLD OFF ON ANY FLOOD/FLASH FLOOD WATCHES PER
COORDINATION WITH SURROUNDING WESTERN OFFICES. HOWEVER THE NEXT
SHIFT MAY NEED TO HOIST A SHORT TERM HEADLINE PENDING EXACTLY
WHERE IT APPEARS THE HEAVIER RAIN AND/OR CONVECTION MAY SET UP.
THUS ADDING HEAVY RAIN MENTION WHILE BUMPING UP QPF AND RUNNING
WITH CAT POPS MOST OF THE DAY.

ALSO CUT BACK ON TEMPS PER EARLY ARRIVAL OF SHRA AND TREND OF
THE LOW LEVEL FLOW TURNING MORE NE FROM SOUTH TO NORTH AS THE
WAVE PASSES LATER. THIS COULD CAUSE SOME SPOTS OVER THE WEST TO
REMAIN IN THE 60S WITH RISES ONLY INTO THE LOW/MID 70S OUT TO THE
BLUE RIDGE AND PERHAPS CLOSE TO 80 PIEDMONT IF CLOUDS HOLD OFF
LONGER.

ANY HEAVIER RAIN SHOULD BE EXITING OFF TO THE SOUTH AND EAST BY
LATER THIS EVENING WITH ONLY SOME SCATTERED -RA OR SHOWERS
REMAINING AFTER MIDNIGHT AS THE LOW HEADS OFFSHORE. POPS WILL
REMAIN AT LIKELY OR HIGHER SOUTHERN HALF EARLY THEN CUTTING BACK
TO JUST SLIGHTS OR LOW CHANCES LATE AS ALL LIFT EXITS. SHOULD
BE A BIT COOLER BEHIND THE SYSTEM WITH NORTH/NW TRAJECTORIES
DEVELOPING AND DEWPOINTS FALLING JUST A BIT BY DAYBREAK ALLOWING
SOME 50S IN THE VALLEYS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 445 AM EDT TUESDAY...

THE STRONG UPPER DISTURBANCE...RESPONSIBLE FOR THE HEAVY RAIN
TUESDAY...WILL BE EXITING THE REGION WEDNESDAY MORNING.  BROAD
TROUGHING WILL PERSIST ACROSS THE EASTERN U.S...BUT THE OVERALL
TROUGH AXIS WILL SHIFT SLIGHTLY EASTWARD AS UPPER RIDGING BUILDS
ACROSS THE CENTRAL U.S. A LARGE AREA OF SFC HIGH PRESSURE WILL
SPREAD SOUTHEAST TOWARD THE NORTHERN MID-ATLANTIC REGION THROUGH
THU. ECMWF/GFS IN REASONABLE AGREEMENT ON THE EVOLUTION OF THE
SYNOPTIC PATTERN. OVERALL...THE WEATHER DURING THE WED-SAT TIME
FRAME WILL BE MORE TRANQUIL THAN RECENT DAYS. HOWEVER...THERE ARE
SOME POTENTIAL WEAK WEATHER SYSTEMS THAT WILL PREVENT IT FROM BEING
TOTALLY QUIET DURING THESE PERIODS. WED SHOULD BE THE QUIETEST DAY
WITH FAIRLY GOOD SUBSIDENCE BEHIND THE DEPARTING UPPER SHORT WAVE
AND ANY REMAINING SHOWERS LIMITED GENERALLY TO THE MORNING HOURS.
ISSUES TO KEEP AN EYE ON REVOLVE AROUND A FAIRLY DIRTY UPPER RIDGE
TO OUR WEST...ALLOWING A SERIES OF WEAK NW FLOW DISTURBANCES TO
CONTINUE TO TRACK SE ACROSS THE REGION AND A PERSISTENT AREA OF
WEAK LOW PRESSURE ALOFT ACROSS GA...THAT EVENTUALLY DRIFTS NORTH
TOWARD THE SOUTHERN APPALACHIANS AS WE APPROACH THE WEEKEND. AS WE
APPROACH THE WEEKEND...THE MID-ATLANTIC HIGH PRESSURE AREA GRADUALLY
SINKS SOUTHWARD TOWARD A BERMUDA POSITION...BRINGING INCREASINGLY
MOIST SOUTHERLY FLOW INTO THE AREA WHILE THE UPPER RIDGE CONTINUES A
SLOW EASTWARD PROGRESSION. THE COMBINATION OF ALL OF THESE
FEATURES...ALBEIT WEAK...WILL ALLOW FOR INCREASING DIURNAL
CONVECTION FOCUSED MAINLY ALONG THE SPINE OF THE ALLEGHANYS
FROM EASTERN WV SOUTHWARD TOWARD NW NC. WITHIN THIS AREA...INITIALLY
THE FOCUS SHOULD BE GREATEST ACROSS THE SW PART OF THE
CWA...EXPANDING NORTHWARD TOWARD THE WEEKEND. LIMITED CONVECTIVE
ACTIVITY IS EXPECTED TOWARD THE PIEDMONT...WHICH WILL BE MORE
STRONGLY INFLUENCED BY HIGH PRESSURE ALONG THE COAST LINE AND AN
ATTENDANT DRIER AIR MASS.

TEMPERATURES SHOULD REMAIN BELOW SEASONAL NORMALS WED-THU...THEN
GRADUALLY INCREASE TO NORMAL OR EVEN SLIGHTLY ABOVE BY THE WEEKEND
AS 850MB TEMPS CREEP TOWARD +2OC AS THE BROAD UPPER RIDGE EXPANDS
EASTWARD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...

SUBTROPICAL RIDGE IS EXPECTED TO BUILD NORTH...FLOODING THE MID
ATLANTIC REGION WITH WARM TEMPERATURES AND INCREASING DEWPOINTS.
ATTM...NO REAL FOCUS FOR DEEP CONVECTION EXCEPT FOR CONVERGENCE OVER
THE MTNS...SO KEPT ANY PRECIP THREAT MAINLY DIURNAL WITH PRIMARY
TARGETED TO THE MTNS.  TRENDS SUGGEST TEMPS WILL CLIMB BACK ABOVE
NORMAL FOR THE WEEKEND...BUT NOTHING MAJOR...SHOULD NUDGE 90 FOR THE
URBAN AREAS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 135 PM EDT TUESDAY...

POOR AVIATION CONDITIONS EXPECTED THROUGHOUT THE TAF VALID
PERIOD. AREA OF WIDESPREAD SHRA/ISOLD TSRA WITH MVFR-IFR CIGS AND
MVFR VSBYS...LOCALLY IFR...MOVING NORTHEAST WITH UL SHORTWAVE.
SYSTEM WILL BEGIN TO EXIT THE REGION FROM THE WEST AFT 00Z...BUT
EXPECT LOW- LEVEL AIR MASS TO REMAIN VERY MOIST AND AREAS OF MVFR-
IFR CIGS/VSBYS IN -DZ/BR LIKELY TO PERSIST THROUGHOUT THE
NIGHT...ESPECIALLY LWB AND DAN. ISOLD TSRA CAN ALSO BE
EXPECTED...BUT INSTABILITY IS MINIMAL...SO NOT EXPECTING A LOT OF
TSRA...BEST CHANCE LYH/DAN. LIGHT WINDS BECOME W-NW BEHIND UPPER
SHORT WAVE/ASSOCIATED SFC TROUGH LATE AFTERNOON/EVENING FROM W-E.
EXPECT AREAS OF FOG TO LINGER TONIGHT INTO WEDNESDAY MORNING.

EXTENDED AVIATION CONDITIONS...FOR WEDNESDAY...LOW IFR CIGS/VSBYS
MAY PERSIST THROUGH MID-MORNING...BUT EXPECT IMPROVED CONDITIONS
AS THE DAY PROGRESSES WITH LITTLE TO NO SHRA ACTIVITY. CIGS/VSBYS
SHOULD IMPROVE TO VFR BY AFTERNOON. FOR THURSDAY INTO THE
WEEKEND...INCREASED DIURNAL CONVECTION...ESPECIALLY ALONG THE
APPALACHIANS...WITH LOCALLY BRIEF MVFR-IFR CIGS/VSBYS IN TSRA.
AREAS OF MVFR-IFR VSBYS BR...LOCALLY IFR FG...ALSO POSSIBLE DURING
THE MORNING HOURS.

MEDIUM CONFIDENCE IN CIGS THROUGH TAF VALID PERIOD.
MEDIUM CONFIDENCE IN VSBYS THROUGH TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID
PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 6 PM EDT THIS EVENING FOR VAZ018>020-
     022>024-033>035-045>047.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH/KK
SHORT TERM...RAB
LONG TERM...PM
AVIATION...JH/KK/RAB
Hazardous weather outlook, Jun 18, 9:48 AM EST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 AM EDT TUE JUN 18 2013

NCZ001-002-018-VAZ007-009>017-WVZ042>045-191500-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-GREENBRIER-
1048 AM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PERSISTENT SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY
WITH LOCALIZED VERY HEAVY RAINFALL POSSIBLE. THIS HEAVY RAIN COULD
RESULT IN SWOLLEN STREAM LEVELS. FLOODING OF POOR DRAINAGE AREAS
IS POSSIBLE...ESPECIALLY WHERE THUNDERSTORMS OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ADDITIONAL SCATTERED THUNDERSTORMS WILL OCCUR ALONG THE MOUNTAINS
THURSDAY INTO FRIDAY. A FEW OF THESE THUNDERSTORMS COULD BECOME
STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS ALONG WITH FREQUENT
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-022>024-033>035-045>047-191500-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-
1048 AM EDT TUE JUN 18 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

PERSISTENT HEAVY SHOWERS AND THE DEVELOPMENT OF THUNDERSTORMS
CAN BE EXPECTED THIS AFTERNOON. CONDITIONS ARE FAVORABLE FOR
EXCESSIVE RAINFALL...UPWARDS OF 4 INCHES ASSOCIATED WITH
THUNDERSTORMS. RAINFALL IN EXCESS OF 3 INCHES IN AN HOUR WOULD
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED STRONG THUNDERSTORMS MAY OCCUR THURSDAY AND FRIDAY
ESPECIALLY ACROSS THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-044-058-059-191500-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
1048 AM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY AND
CONTINUE INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN
VERY HEAVY RAINFALL ALONG WITH GUSTY WINDS AND SMALL HAIL. THE
RAIN MAY BE HEAVY ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Galax (C)

When
June 18, 1:36 PM EST to 2:30 PM EST
Where
Galax (C) County, Galax to 0.77 mi ESE of Galax
Reported by
Law Enforcement
Coordinates
36.670, -80.920

Prolonged heavy rain contributed to urban flooding in the City of Galax. Several streets were closed due to high water.

Heavy Rain, Halifax

When
June 18, 4:00 PM EST to 4:30 PM EST
Where
Halifax County, 0.75 mi S of South Boston to 1.09 mi S of South Boston
Reported by
911 Call Center
Coordinates
36.689, -78.900

Heavy rains from a thunderstorm flooded the intersection of Routes 58 and 501.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464625, 464628.